Hail, Iowa
- When
- June 22, 5:59 AM CST
- Where
- Iowa County, Marengo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -92.070
A trained spotter reported pea to penny sized hail.
A storm system slowly moving eastward across Iowa brought another round of showers and thunderstorms to parts of eastern Iowa on the morning of the 22nd. Small hail, heavy rain, and damaging winds were reported in Dubuque County as well as some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system slowly moving eastward across Iowa brought another round of showers and thunderstorms to parts of eastern Iowa on the morning of the 22nd. Small hail, heavy rain, and damaging winds were reported in Dubuque County as well as some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 5:18 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 618 AM CDT SAT JUN 22 2013 .SYNOPSIS... ISSUED AT 335 AM CDT SAT JUN 22 2013 STRENGTHENING UPPER LEVEL RIDGE OVER THE AREA IS KEEPING MOST OF THE CONVECTION NORTH OF THE CWA THIS EARLY MORNING. A SOUTHWARD SURGE IN THE LINE OF THUNDERSTORMS IS NOTED ACROSS PARTS OF NORTHERN ILLINOIS WHICH WILL MOVE INTO EASTERN PARTS OF THE CWA. WIND GUSTS OF 30 TO 45 MPH AND HEAVY RAIN WILL ACCOMPANY THIS STORMS. ELSEWHERE...SKIES ARE GENERALLY CLEAR WITH TEMPERATURES IN THE UPPER 60S TO LOWER 80S. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 335 AM CDT SAT JUN 22 2013 MAIN CONCERN IN THE SHORT TERM IS THE MORNING CONVECTION AND HEAT. MODELS CONTINUE TO HANDLE THE GOING SITUATION POORLY. THIS MORNING...THUNDERSTORMS CLIPPING THE NORTHEAST PART OF THE CWA ATTM WILL GRADUALLY WEAKEN...BUT NOT BEFORE BRINGING SOME HEAVY RAINS TO PARTS OF NORTHWEST ILLINOIS...MAINLY STEPHENSON COUNTY. WILL KEEP DIMINISHING POPS GENERALLY NORTH OF HIGHWAY 30 THROUGH LATE MORNING. THIS WILL NEED TO BE MONITORED CLOSELY. THIS AFTERNOON... VERY WARM/HOT AND HUMID CONDITIONS ARE EXPECTED WITH SLIGHT CHANCES FOR THUNDERSTORMS LINGERING ACROSS THE EAST PART OF THE CWA. HIGHS WILL TOP OUT IN THE UPPER 80S AND LOWER 90S...WITH HEAT INDEX VALUES IN THE MID 90S TO NEAR 100 ACROSS MUCH OF THE AREA. HAVE KEPT AFTERNOON DEW POINTS IN THE LOWER 70S. IF THEY RISE TO 74/75 DEGREES OR MORE WILL NEED TO MONITOR HEAT INDEX VALUES. TONIGHT...OPTED TO GO DRY ACROSS THE AREA...HOWEVER THERE IS A LOW END CHANCE FOR SOME DEVELOPMENT ACROSS THE EAST AGAIN. 14 .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 310 AM CDT SAT JUN 22 2013 SUMMERTIME HEAT AND HUMIDITY WITH DAILY CHANCES OF THUNDERSTORMS INTO THURSDAY...THEN A NICE COOL DOWN. OVERVIEW...VERY POOR PERFORMANCE OF ALL SOLUTIONS ON PRECIPITATION WITH AMERICAN MODELS NOT USABLE. FORCING PROFILES OF HI-RES ECMWF AND UKMET ARE MARGINALLY ADEQUATE. THIS PORTENDS INCREASING POPS SUNDAY INTO SUNDAY NIGHT AND THEN RISK OF DAILY EPISODES OF MCS EVENTS. VERIFICATION ALSO INDICATES DEW POINTS ARE A FEW DEGREES TOO HIGH WITH 68-72 DEGREES SUGGESTED...EXCEPT LOWER IN COOL POOLS FROM CONVECTIVE EVENTS. HIGH PW/S AND WEAK ZONAL FORCING SUPPORT LOCALLY HEAVY RAINS POSSIBLE ALONG WITH PULSE LOWER END SEVERE RISK AS WELL OF WINDS AND HAIL. SUNDAY THROUGH THURSDAY...CONSISTENT PATTERN OF LOTS OF HEAT AND HUMIDITY AND LIGHT TO MODERATE SOUTH WINDS. PATTERN IS QUITE FAVORABLE WITH EPISODES OF CONVECTION DUE TO WEAK PASSING UPPER DISTURBANCES. POOR CONFIDENCE ON TIMING AS COOL OUTFLOWS WILL IMPACT SUBSEQUENT CONVECTION EACH DAY. HENCE...PREFER 30 TO 50 POPS EACH DAY FOR LATER SHIFTS TO RECONSIDER. HIGHS SHOULD RANGE IN THE UPPER 80S TO LOWER 90S EXCEPT POTENTIALLY LOWER FOR LATER SHIFTS TO RECONSIDER WITH LARGE MCS CLOUDS AND COOL POOLS IN IMPACTED LOCATIONS. SIMILAR TO WHAT OCCURRED FRIDAY OVER AREA. LOWS MAY NEED TRIMMING INTO THE MID TO UPPER 60S IN AREAS THAT ALSO HAVE CONVECTION. LIKELY MOST AREAS TO EXPERIENCE AT LEAST A COUPLE OF CONVECTIVE EVENTS BY THURSDAY WITH VARIED RAIN TOTALS OF .5 TO 2 PLUS INCHES. COLD FRONT ON THURSDAY APPEARS WILL BE HAVE LIMITED FORCING ALOFT AND MOST CONVECTION IN MORNING HOURS LIMITING WIDESPREAD SEVERE WEATHER RISKS AT THIS TIME TO MORE ISOLATED AND LOWER END. FRIDAY...CANADIAN HIGH PRESSURE TO BRING IN COOLER AND DRIER TEMPS AND DEW POINTS. LATER SHIFTS MAY BE ABLE TO TRIM A FEW MORE DEGREES OFF HIGHS WITH SOME UPPER 70S SUGGESTED IN NORTH SECTIONS. MINS ALSO MAY NEED LOWERING WITH SOME UPPER 50 DEGREE READINGS. THESE BELOW NORMAL TEMPERATURES LIKELY TO LAST INTO NEXT WEEKEND. NICHOLS && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 618 AM CDT SAT JUN 22 2013 SHOWERS AND THUNDERSTORMS WILL AFFECT THE CID AND DBQ TERMINALS THIS MORNING...WITH CIGS AROUND 2000 FT AND VISIBILITIES 1 TO 2 SM WITH HEAVY RAIN. VICINITY SHOWERS AND STORMS IN THE MLI AND BRL TAFS ALSO THROUGH THE MORNING HOURS. EXPECT CURRENT CONVECTION OVER NW ILLINOIS TO DIMINISH WHILE ACTIVITY NW OF CID MAY STRENGTHEN AND SWEEP EASTWARD ACROSS DBQ AND POSSIBLY MLI TERMINALS. GENERAL DIMINISHING/CLEARING TREND AFTER 16Z...WITH MAINLY VFR CONDINTIONS. WINDS WILL BECOME SOUTHERLY AT 12 TO 22 KTS AFTER 14Z...AND THEN DIMINISH AGAIN TO 8 TO 14 KTS FOR THE MID EVENING AND OVERNIGHT HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...14 SHORT TERM...14 LONG TERM...NICHOLS AVIATION...14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 447 AM CDT SAT JUN 22 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 447 AM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL GRADUALLY WEAKEN AS THEY MOVE SOUTHWESTWARD ACROSS NORTHWEST ILLINOIS POSSIBLY REACHING INTO EXTREME EAST CENTRAL IOWA THIS MORNING. LOCALLY HEAVY RAINS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS MORNING MAINLY NORTH OF I 80. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER AN ISOLATED SEVERE STORM WITH WIND GUSTS OF 60 MPH OR POSSIBLY QUARTER SIZED HAIL IS POSSIBLE NORTH OF A LINE FROM VINTON IOWA TO GALENA ILLINOIS WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH THURSDAY...THERE IS A RISK OF THUNDERSTORMS EACH DAY. THE PULSE NATURE OF THESE STORMS SUGGEST ANY STRONG TO SEVERE STORMS WOULD MORE LIKELY OCCUR IN THE AFTERNOON INTO THE EVENING HOURS AND WOULD BE ISOLATED IN COVERAGE. HIGH MOISTURE LEVELS ALSO MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... TGP/NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SAT JUN 22 2013
IAZ042-054-066-ILZ001-002-007-009-016-017-220945-
JACKSON IA-DUBUQUE IA-CLINTON IA-JO DAVIESS IL-HENRY IL-STEPHENSON IL-
WHITESIDE IL-BUREAU IL-CARROLL IL-
251 AM CDT SAT JUN 22 2013
...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT PARTS OF NORTHWEST ILLINOIS...
A LINE OF THUNDERSTORMS WILL MOVE SOUTHWARD INTO PARTS OF NORTHWEST
ILLINOIS THROUGH 5 AM. GUSTY WINDS BETWEEN 30 AND 45 MPH CAN BE
EXPECTED AS THESE STORMS APPROACH THE AREA. HEAVY RAIN AND LIGHTNING
WILL ALSO ACCOMPANY THE STORMS.
&&
LAT...LON 4250 8940 4220 8940 4219 8968 4194 8968
4193 8963 4158 8964 4158 9016 4212 9017
4222 9039 4228 9043 4233 9042 4248 9066
4251 9064
PHILIPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SAT JUN 22 2013
IAZ040>042-051>054-066-ILZ001-007-009-016>018-221400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON-
JO DAVIESS-CARROLL-WHITESIDE-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA...
MOUNT CARROLL...STERLING...ROCK FALLS...KEWANEE...PRINCETON...
HENNEPIN
520 AM CDT SAT JUN 22 2013
...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND GUSTY WINDS
POSSIBLE THROUGH 9 AM...
A LARGE AREA OF THUNDERSTORMS AND SHOWERS IS OVER OR WILL MOVE ACROSS
MOST THE OF THE REGION THROUGH 9 AM. THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL OF 1 TO POSSIBLY AROUND 2 INCHES...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. GUSTY WINDS MAY ALSO ACCOMPANY THE
STRONGEST STORMS OF BETWEEN 25 AND POSSIBLY OVER 40 MPH. SOME PONDING
OF WATER IN FAVORED LOW LYING LOCATIONS WITH ANY HEAVY RAINS. CREEKS
MAY RISE TO NEAR BANK FULL FOR SHOT PERIODS OF TIME UNTIL AN HOUR
OR TWO AFTER THE RAINS END.
&&
LAT...LON 4250 8940 4220 8940 4219 8968 4194 8968
4193 8963 4158 8964 4158 9016 4212 9017
4222 9039 4228 9043 4233 9042 4248 9066
4251 9064
NICHOLSSPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SAT JUN 22 2013
IAZ040>042-051>054-066-ILZ001-007-009-016>018-221400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON-
JO DAVIESS-CARROLL-WHITESIDE-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA...
MOUNT CARROLL...STERLING...ROCK FALLS...KEWANEE...PRINCETON...
HENNEPIN
525 AM CDT SAT JUN 22 2013
...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND GUSTY WINDS
POSSIBLE THROUGH 9 AM...
A LARGE AREA OF THUNDERSTORMS AND SHOWERS IS OVER OR WILL MOVE ACROSS
MOST THE OF THE REGION THROUGH 9 AM. THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL OF 1 TO POSSIBLY AROUND 2 INCHES...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. GUSTY WINDS MAY ALSO ACCOMPANY THE
STRONGEST STORMS OF BETWEEN 25 AND POSSIBLY OVER 40 MPH. EXPECT SOME
PONDING OF WATER IN FAVORED LOW LYING LOCATIONS WITH ANY HEAVY
RAINS. CREEKS MAY RISE TO NEAR BANK FULL FOR SHORT PERIODS OF
TIME...LASTING UNTIL AN HOUR OR TWO AFTER THE HEAVY RAINS END.
&&
LAT...LON 4250 8940 4220 8940 4219 8968 4194 8968
4193 8963 4158 8964 4158 9016 4212 9017
4222 9039 4228 9043 4233 9042 4248 9066
4251 9064
NICHOLSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 AM CDT SAT JUN 22 2013
IAZ040-041-051-052-063-221330-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO
628 AM CDT SAT JUN 22 2013
...SCATTERED THUNDERSTORMS WITH LOCALLY DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINS POSSIBLE THROUGH 9 AM...
A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS THE THE REGION
THROUGH 9 AM. THESE STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS
OVER 60 MPH. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IS ALSO
POSSIBLE. EXPECT SOME PONDING OF WATER IN FAVORED LOW LYING
LOCATIONS WITH ANY HEAVY RAINS. CREEKS MAY RISE TO NEAR BANK FULL
FOR SHORT PERIODS OF TIME...LASTING UNTIL AN HOUR OR TWO AFTER THE
HEAVY RAINS END.
&&
LAT...LON 4250 8940 4220 8940 4219 8968 4194 8968
4193 8963 4158 8964 4158 9016 4212 9017
4222 9039 4228 9043 4233 9042 4248 9066
4251 9064
14SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 AM CDT SAT JUN 22 2013
IAZ040-041-051-052-063-221345-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO
632 AM CDT SAT JUN 22 2013
...SCATTERED THUNDERSTORMS WITH LOCALLY DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINS POSSIBLE THROUGH 9 AM...
A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION THROUGH
9 AM. THESE STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IS ALSO POSSIBLE.
EXPECT SOME PONDING OF WATER IN FAVORED LOW LYING LOCATIONS WITH
ANY HEAVY RAINS. CREEKS MAY RISE TO NEAR BANK FULL FOR SHORT
PERIODS OF TIME...LASTING UNTIL AN HOUR OR TWO AFTER THE HEAVY
RAINS END.
&&
LAT...LON 4250 8940 4220 8940 4219 8968 4194 8968
4193 8963 4158 8964 4158 9016 4212 9017
4222 9039 4228 9043 4233 9042 4248 9066
4251 9064The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported pea to penny sized hail.
New Wine Park was evacuated due to high waters from recent heavy rains. Recent rainfall amounts were estimated between 2 to 3 inches. The Emergency Manager reported 3.70 inches fell in Luxemburg in one hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461879, 461877, 461880.